Agranulocytosis induced by anti-tubercular drugs, Isoniazid (INH) and Rifampicin (R) A rare case report

  • Basavaraj C. Bidarimath M.R.Medical College, Rajiv Gandhi University of Health Sciences, Bangalore, Karnataka.
  • Roopali Somani M.R.Medical College, Rajiv Gandhi University of Health Sciences, Bangalore, Karnataka
  • Umeshchandra C H M.R.Medical College, Rajiv Gandhi University of Health Sciences, Bangalore, Karnataka
  • Tharangini S R M.R.Medical College, Rajiv Gandhi University of Health Sciences, Bangalore, Karnataka
  • Md. Sajid M.R.Medical College, Rajiv Gandhi University of Health Sciences, Bangalore, Karnataka

Abstract

Background: Tuberculosis is a chronic granulomatous infection that has caused a high morbidity and mortality over decades. Tuberculosis treatment has many side effects due to long duration and compliance problems that might require cessation of treatment. Agranulocytosis is a serious idiosyncratic drug reaction characterized by severe leukopenia and a very rare side effect of anti-tubercular treatment mainly due to first line drugs namely Isoniazid(INH) and Rifampicin(R). The current study presents the case of a patient with Isoniazid and Rifampicin induced agranulocytosis. Conclusion: Isoniazid and Rifampicin are the first line anti-tubercular drugs. Agranulocytosis is most commonly due to drug toxicity but isoniazid and rifampicin are very rare causes of agranulocytosis. Pulmonologists and physicians must be aware of this complication induced by Rifampicin and Isoniazid . The distinction must be drawn between the small risk of neutropenia that seems on present evidence to be benign and agranulocytosis which is fatal if left untreated and unrecognized. Discontinuation of the offending drug can reverse the neutropenia.

Downloads

Download data is not yet available.

Author Biography

Basavaraj C. Bidarimath, M.R.Medical College, Rajiv Gandhi University of Health Sciences, Bangalore, Karnataka.
PG Reasident, Department of Pharmacology, M.R.Medical college, Kalaburagi-585105, Karnataka
Abstract : 0 | PDF : 0
Published
2016-02-28
How to Cite
1.
Bidarimath B, Somani R, C H U, S R T, Sajid M. Agranulocytosis induced by anti-tubercular drugs, Isoniazid (INH) and Rifampicin (R) A rare case report. IJPR [Internet]. 28Feb.2016 [cited 23Apr.2019];6(2):84-5. Available from: https://ssjournals.com/index.php/ijpr/article/view/2908
Section
Case Report